Alert archive / North Carolina / Tornado Warnings in 2020

Tornado Warning 36, NWS Wilmington, NC

October 11, 2020Columbus County, North Carolina

NWS Wilmington, NC issued this tornado warning at Oct 11, 2020, 6:37 PM EDT for Columbus County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2020, 6:37 PM EDT (22:37 UTC)
Expired
Oct 11, 2020, 7:00 PM EDT
In force
23 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Columbus County, NC

The radar

The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WFUS52 KILM 112237
TORILM
NCC047-112300-
/O.NEW.KILM.TO.W.0036.201011T2237Z-201011T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
637 PM EDT Sun Oct 11 2020

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Northeastern Columbus County in southeastern North Carolina...

* Until 700 PM EDT.
    
* At 636 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Lake Waccamaw, or 15 miles east of Whiteville,
  moving northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Columbus County, including the following locations...
  Bolton.

This includes US Route 74 between mile markers 405 and 416.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3437 7838 3429 7825 3423 7844 3427 7853
      3438 7844
TIME...MOT...LOC 2236Z 223DEG 17KT 3427 7845 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

21
2 follow-up statements
074 
WWUS52 KILM 112248
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
648 PM EDT Sun Oct 11 2020

NCC047-112300-
/O.CON.KILM.TO.W.0036.000000T0000Z-201011T2300Z/
Columbus NC-
648 PM EDT Sun Oct 11 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
NORTHEASTERN COLUMBUS COUNTY...
    
At 648 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Lake Waccamaw, or 17 miles east of Whiteville,
moving northeast at 20 mph.

HAZARD...TORNADO.

SOURCE...Radar indicated rotation.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

Locations impacted include...
Lake Waccamaw and Bolton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3437 7838 3429 7825 3425 7839 3430 7851
      3438 7844
TIME...MOT...LOC 2248Z 223DEG 17KT 3431 7840 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

21
446 
WWUS52 KILM 112259
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
659 PM EDT Sun Oct 11 2020

NCC047-112309-
/O.EXP.KILM.TO.W.0036.000000T0000Z-201011T2300Z/
Columbus NC-
659 PM EDT Sun Oct 11 2020

...THE TORNADO WARNING FOR NORTHEASTERN COLUMBUS COUNTY WILL EXPIRE
AT 700 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3437 7838 3429 7825 3425 7839 3430 7851
      3438 7844
TIME...MOT...LOC 2259Z 223DEG 17KT 3435 7836 

$$

21

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Oct 11, 2:56 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Oct 11, 2:56 PM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
256 PM EDT Sun Oct 11 2020

.SYNOPSIS...
Warm temperatures for October will continue through much of
next week. Rain tapers off this evening, with spotty showers
during the day Monday. Dry weather Tuesday through Thursday,
with a weak dry cold front expected to move across Tuesday,
followed by a stronger cold front Friday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Latest satellite imagery shows the large rain area that moved
through the region earlier today is now to the north as clearing
begins across the forecast area. Cumulus field developing is
indicative of destabilization of the atmosphere as chances for
showers and thunderstorms continue through the day today. Some
stronger storms could produce damaging wind gusts and brief
tornadoes, especially along a warm frontal boundary that moves
through the region this afternoon through the evening. Chances
for showers and thunderstorms continue in the warm sector of the
atmosphere Monday although more widely scattered. Once the cold
front passes late Monday night, chances for precipitation drop
with a decrease in cloud cover. Temperatures for the next 36
hours will be near to slightly above average for mid October.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Dry short term period in store as very dry air moves in above
850mb for mid-week. A weak 500mb shortwave moves across Tuesday,
but limited moisture will keep pops out of the forecast. Zonal
flow aloft follows through Wednesday. The remnants of Delta will
be off the New England coast Tuesday, allowing north-
northwesterly flow to develop across our area. This will help
temper high temps Tuesday, though still expect above normal
highs to reach low to mid 80s under clear skies. A weak, dry
cold front moves through Tuesday night, followed by high
pressure at the surface moving across to the north on Wednesday.
Temperatures drop a bit under developing CAA Tuesday night
through Wednesday night, with lows around 60 Tuesday night and
upper 50s Wednesday night, and highs Wednesday in the upper 70s
pushing 80.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
High pressure to the north moves offshore early Thursday,
allowing return flow to develop, leading to increase in temps
and dewpoints. Dry air aloft will continue to suppress
precipitation, therefore mostly sunny day with highs around 80
forecasted for Thursday. A deepening upper level trough will
makes its approach from the west on Thursday, before moving
across the eastern US Friday into Saturday. This will help push
a strong cold front across the area sometime Friday, though
models continue to disagree on timing of trough and associated
trough. Not expecting much precipitation from front, as dry air
remains above 700mb, but could see some low topped storms.
Severe weather remains a low possibility, especially if the ECM
solution pans out with an evening frontal passage and increased
instability. High pressure and below normals temps in store for
next weekend behind the front.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
First batch of convection is moving out of the CWA. Convection
to our west will become a bit stronger this afternoon with
decent CAPE values over South Carolina. A isolated strong storm
is possible. Tonight, most of the convection will be over by
01Z, with IFR ceilings returning after midnight. Monday, still a
chance for rain with slowly improving ceilings.

Extended Outlook...Lingering showers and possible MVFR ceilings
will end overnight tonight. IFR conditions are possible in
ground fog late tonight and again late Monday night. Mainly VFR
conditions are expected otherwise.

&&

.MARINE...
Today through Monday Night...Conditions over the next 3 to 6
hours deteriorate beyond 10 NM for the NC coastal waters today
with significant wave heights on the order of 4 to 6 feet and
south wind gusts to 25 kts could prove problematic for smaller
vessels and inexperienced mariners through early Monday morning.
Conditions improve through the day Monday with waveheights
dropping to between 2 and 3 feet and winds shifting to the
southwest and eventually the northwest by Monday night. Waves
will mainly be from the south over the next 36 hours between 6
and 8 seconds.

Tuesday through Friday...Benign marine conditions in store for
Tuesday through end of the week. Remnant low of Delta will be
off the New England coast Tuesday, leading to weak northerly
flow across coastal waters. A cold front expected to move across
Tuesday night with high pressure moving across to the north on
Wednesday, leading to NE flow on Wednesday around 10-15 kts
veering to 10 kt easterlies Wed night. As the high moves
offshore, return flow develops and winds veer to the S Thursday
and Thursday night. A much strong cold front forecasted to move
through on Friday, with SW winds 10 kts Friday forecasted to
veer and strengthen behind the front Friday night. Wind wave
seas maintain heights around 2-3 ft most of the week, weakening
slightly on Thursday, before increasing behind cold front late
Friday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 4 AM EDT Monday for AMZ250-252.

&&

SYNOPSIS...ILM
NEAR TERM...MCK
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...43
MARINE...MCK/VAO
Hazardous weather outlook, Oct 11, 3:19 AM EDT, 15 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
319 AM EDT Sun Oct 11 2020

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
120730-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
319 AM EDT Sun Oct 11 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ056-120730-
Coastal Brunswick-Coastal Georgetown-
319 AM EDT Sun Oct 11 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An elevated rip current risk expected Monday into Tuesday as
southeast swell grows.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-120730-
Coastal Pender-Coastal New Hanover-Coastal Horry-
319 AM EDT Sun Oct 11 2020

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

In addition, isolated strong to severe thunderstorms possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An elevated rip current risk expected Monday into Tuesday as
southeast swell grows.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-120730-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
319 AM EDT Sun Oct 11 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-120730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
319 AM EDT Sun Oct 11 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM
EDT MONDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 11, 2:43 PM EDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Wilmington NC
243 PM EDT Sun Oct 11 2020

SCZ017-023-024-032-033-111930-
Marion SC-Marlboro SC-Dillon SC-Florence SC-Darlington SC-
243 PM EDT Sun Oct 11 2020

...SPECIAL WEATHER STATEMENT FOR NORTH CENTRAL FLORENCE...
SOUTHWESTERN DILLON...EAST CENTRAL DARLINGTON...NORTHWESTERN MARION
AND SOUTHEASTERN MARLBORO COUNTIES UNTIL 330 PM EDT...

At 242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mechanicsville, or near Darlington, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Florence, Darlington, Quinby, Sellers, Blue Brick, Mars Bluff,
Brownsville, Oak Grove, Florence Darlington Technical College Main
Campus, Bingham, Mechanicsville, Carolinas Hospital System, Mcleod
Regional Medical Center, Carolinas Hospital System - Cedar Tower and
Health South Rehabilitation Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3415 7982 3433 7987 3453 7950 3420 7941
TIME...MOT...LOC 1842Z 245DEG 15KT 3429 7975

21
Special weather statement, Oct 11, 3:46 PM EDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Wilmington NC
346 PM EDT Sun Oct 11 2020

NCZ087-SCZ024-112030-
Robeson NC-Dillon SC-
346 PM EDT Sun Oct 11 2020

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN ROBESON AND CENTRAL
DILLON COUNTIES UNTIL 430 PM EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dillon, moving northeast at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Dillon, Fairmont, Rowland, Lake View, Hamer, South Of The Border,
Little Rock, Barnesville, Marietta, Mcdonald, Raynham and Mcleod
Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3462 7914 3435 7902 3435 7903 3434 7903
      3433 7940 3444 7947
TIME...MOT...LOC 1946Z 247DEG 19KT 3441 7936

21
Local storm report, Oct 11, 4:06 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
406 PM EDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TORNADO          3 ENE OAK GROVE         34.37N  79.50W
10/11/2020                   DILLON             SC   PUBLIC

            PUBLIC REPORTED TORNADO CROSSED I-95 BETWEEN LATTA AND
            DILLON NEAR MILE MARK 184. TREES SNAPPED ON SIDE OF THE
            HIGHWAY. REPORTS OF BARK TORN OFF TREES AND ROOF
            DAMAGED. TIME ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER ILM2000235

OLIVA
Local storm report, Oct 11, 5:26 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
526 PM EDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TORNADO          3 NNE RED HILL          33.83N  79.00W
10/11/2020                   HORRY              SC   SOCIAL MEDIA

            SOCIAL MEDIA REPORTS POSSIBLE TORNADO DAMAGE OF FENCES
            BLOWN DOWN IN THE BRIDGEWATER COMMUNITY OFF OF HWY 90.
            TREES ALSO REPORTED DOWN IN ROAD IN THE RED HILL AREA.
            TIME ESTIMATED VIA RADAR.

&&

EVENT NUMBER ILM2000236

OLIVA
Special weather statement, Oct 11, 5:27 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wilmington NC
527 PM EDT Sun Oct 11 2020

NCZ099-SCZ059-112200-
Columbus NC-Northern Horry SC-
527 PM EDT Sun Oct 11 2020

...SPECIAL WEATHER STATEMENT FOR SOUTH CENTRAL COLUMBUS AND
NORTHEASTERN HORRY COUNTIES UNTIL 600 PM EDT...

At 527 PM EDT, Doppler radar was tracking a strong thunderstorm near
Goretown, or 13 miles northwest of Little River, moving northeast at
25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Bethel, Nakina, Dulah, Old Dock, Mollie, Bughill and Crusoe Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3417 7851 3415 7854 3413 7854 3397 7876
      3402 7880 3409 7882 3427 7871
TIME...MOT...LOC 2127Z 219DEG 21KT 3403 7877

21
Local storm report, Oct 11, 6:11 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
611 PM EDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     3 N CONWAY              33.88N  79.07W
10/11/2020                   HORRY              SC   BROADCAST MEDIA

            *** 1 INJ *** MULTIPLE STRUCTURES DAMAGED. SIGNIFICANT
            DAMAGE DONE TO HOME ON OAK ST, BETWEEN 4 MILE RD AND
            CULTRA RD. POSSIBLE TORNADO. ONE PERSON SUFFERED MINOR
            INJURIES. STORM SURVEY WILL BE CONDUCTED TOMORROW. TIME
            ESTIMATED VIA RADAR.

&&

EVENT NUMBER ILM2000237

OLIVA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 6:05 AM EDTSpecial Marine WarningILM28 min
Oct 11, 6:48 AM EDTSpecial Marine WarningILM27 min
Oct 11, 7:24 AM EDTSpecial Marine WarningILM36 min
Oct 11, 7:25 AM EDTSpecial Marine WarningILM35 min
Oct 11, 7:29 AM EDTSpecial Marine WarningILM31 min
Oct 11, 7:47 AM EDTAreal Flood AdvisoryILMBrunswick, Columbus, New Hanover, Pender3 hr
Oct 11, 11:32 AM EDTRiver Flood WarningILMRobeson23 hr
Oct 11, 5:06 PM EDTTornado WarningILMColumbus19 min
Oct 11, 5:27 PM EDTSpecial Weather StatementILMColumbus33 min
Oct 11, 5:43 PM EDTTornado WarningILMBrunswick, Columbus32 min
Oct 11, 6:19 PM EDTTornado WarningILMColumbus26 min

Nearby

Tornado Warnings in North Carolina, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.